TITLE

Possible contribution of XYY syndrome to neuroleptic malignant syndrome in a child receiving quetiapine

AUTHOR(S)
Randolph, Timothy C.
PUB. DATE
March 2010
SOURCE
American Journal of Health-System Pharmacy;3/15/2010, Vol. 67 Issue 6, p459
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Purpose. A case of early neuroleptic malignant syndrome (NMS) in a child with XYY syndrome after three weeks of quetiapine therapy is reported. Summary. A four-year-old, 23-kg boy with a history of oppositional defiant disorder, mood disorder, and XYY syndrome was brought to the emergency care center (ECC) for evaluation secondary to somnolence, gait disturbances, and altered mental status. Three weeks prior, he was started on a daily oral dose of quetiapine 25 mg; this was adjusted upward to 400 mg daily. He had been experiencing episodes of severe confusion, somnolence, and extreme agitation. He was also ataxic and unbalanced on his feet. Upon evaluation at the ECC, he was found to have an elevated creatine kinase (CK) concentration, as well as elevated CK-MB and CK-MM levels, both of which were indicative of skeletal muscle damage. He was slightly diaphoretic and displayed mild rigidity accompanied by varying degrees of agitation and confusion. The diagnosis of NMS secondary to quetiapine therapy was made. Quetiapine was discontinued, and the patient was admitted for observation. His symptoms steadily resolved over the course of his hospital stay, and his total CK levels, as well as CK isoenzyme levels, fell over the course of observation. Quetiapine was not restarted at discharge, and no new medications were prescribed. Conclusion. A four-year-old boy with XYY syndrome developed signs and symptoms consistent with early NMS after three weeks of quetiapine therapy. High-dose quetiapine, along with possible baseline liver dysfunction secondary to XYY syndrome, may have contributed to the development of NMS in this patient, which resolved after the discontinuation of quetiapine.
ACCESSION #
48478505

 

Related Articles

  • Promazine.  // Reactions Weekly;Jul2014, Vol. 1509 Issue 1, p28 

    The article presents a case study of a 61-year-old man who was diagnosed with neuroleptic syndrome while being medicated with promazine for agitation.

  • Antipsychotics/metoclopramide.  // Reactions Weekly;3/9/2013, Issue 1443, p8 

    An abstract of the article "Elevated creatine kinase does not necessarily correspond temporally with onset of muscle rigidity in neuroleptic malignant syndrome: A report of two cases," by K. Nisijima is presented.

  • Massive increase in serum creatine kinase during olanzapine and quetiapine treatment, not during treatment with clozapine. Boot, Erik; de Haan, Lieuwe // Psychopharmacology;2000, Vol. 150 Issue 3, p347 

    Describes a case of a 19-year-old African-Caribbean man in which there was a massive creatine kinase (CPK) increase during olanzapine treatment without symptoms of neuroleptic malignant syndrome (NMS) which disappeared during treatment with clozapine. Several publications that describes CPK...

  • Haloperidol/quetiapine.  // Reactions Weekly;4/25/2009, Issue 1249, p23 

    The article describes the clinical cases of two patients who developed neuroleptic malignant syndrome while under haloperidol and quetiapine treatment regimen. The first patient is a 52-year-old man who received intramascular (IM) haloperidol to address his agitation, while the other patient is...

  • Elevated creatine kinase does not necessarily correspond temporally with onset of muscle rigidity in neuroleptic malignant syndrome: a report of two cases. Nisijima, Koichi // Neuropsychiatric Disease & Treatment;2012 Part 2, Vol. 8, p615 

    Neuroleptic malignant syndrome is an uncommon but dangerous complication of antipsychotic drugs, characterized by clinical symptoms that include hyperthermia, severe muscle rigidity, autonomic dysfunction, and altered mental state. Serum creatine kinase (CK) elevation occurs in over 90% of...

  • Catatonia: Harbinger of the Neuroleptic Malignant Syndrome. White, Denise A. C.; Robins, Ashley H. // British Journal of Psychiatry;Mar91, Vol. 158, p419 

    Five consecutive cases of the NMS are presented, in all of which a catatonic state preceded the onset of the condition. Catatonia would appear to represent a highly significant risk factor for the NMS and a possible causal link between the two disorders is suggested.

  • Neuroleptic malignant-like syndrome with a slight elevation of creatine-kinase levels and respiratory failure in a patient with Parkinson's disease. Li Wei; Yinghui Chen // Patient Preference & Adherence;2014, Vol. 8, p271 

    Neuroleptic malignant-like syndrome (NMLS) is a rare but catastrophic complication of drug treatment for Parkinson's disease (PD). Sudden withdrawal and abrupt reduction of antiparkinsonian drugs are major risk factors. Just as its name suggests, the clinical features of NMLS are similar to...

  • Bir çocukta risperidon aşırı dozuna baÄŸlı geliÅŸen nöroleptik malign sendrom: Bir olgu sunumu. Saltik, Sema; Basgul, Saziye Senem // Klinik Psikofarmakoloji Bulteni;Mar2012, Vol. 22 Issue 1, p75 

    Neuroleptic malignant syndrome is a rare, but potentially fatal idiosyncratic reaction to antipsychotic drugs that manifests itself consistently with hyperthermia, muscle rigidity, akinesia, altered mental state, autonomic instability, high creatine phosphokinase levels, and leukocytosis. We...

  • Antipsychotics/valproic acid.  // Reactions Weekly;12/5/2009, Issue 1281, p7 

    The article describes the clinical cases of three male patients who were hospitalized for manic episodes with psychosis developed neuroleptic malignant syndrome (NMS) while receiving antipsychotics. After five to six days of receiving antipsychotic medications the patients showed similar...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics